Drug-induced dysphagia is a subjective sensation of difficulty swallowing or dysfunctional swallowing due to the effects of medication. This can manifest as difficulty initiating a swallow, a choking or coughing sensation, or aspiration. Drug classes that may contribute to difficulty swallowing include neuroleptics, chemotherapy agents, antihypertensives, tricyclic antidepressants, anticholinergics, antihistamines, antiparkinsonian agents, and other drugs that impair saliva production.
Optimal treatment of drug-induced dysphagia is discontinuation of the offending agent. If that is not feasible, changing formulations, increasing water intake concurrent with dosing, or swallow rehabilitation may be helpful.
ICD10CM: T50.995A – Adverse effect of other drugs, medicaments and biological substances, initial encounter
SNOMEDCT: 40739000 – Dysphagia
Differential Diagnosis & Pitfalls
– peptic, pill-induced, radiation-induced
Drug Reaction Data
Below is a list of drugs with literature evidence indicating an adverse association with this diagnosis. The list is continually updated through ongoing research and new medication approvals. Click on Citations to sort by number of citations or click on Medication to sort the medications alphabetically.